Raltegravir may cause temporary worsening of pre-existing depression

Michael Carter
Published: 02 September 2008

Raltegravir (Isentress) may lead to a temporary worsening of pre-existing depression, according to a number of case reports published in the September 12th edition of AIDS. The reports involved four middle-aged treatment-experienced men, all of whom experienced a deterioration in their mental health shortly after starting treatment with raltegravir. All the patients were taking treatment for their depressive illnesses at the time therapy with raltegravir was started, and the investigators speculate that an as yet unknown interaction between raltegravir and psychotropic medication may be the reason for the temporary worsening of the mental health problems observed in these individuals.

Approved for use in North American and Europe in late 2008, raltegravir belongs to a new class of antiretrovirals called integrase inhibitors. Its use is currently reserved for treatment-experienced patients and clinical trials in this category of individuals showed that the drug had a powerful anti-HIV effect and was generally safe.

But doctors in Canada observed four cases of depression shortly after treatment with raltegravir was started in patients with pre-existing depression which was being treated by a wide range of antidepressants and anti-psychotic drugs.

The four patients were all male and aged between 40 – 55 years. All four individuals had a history of depression or bipolar mood disorders with a duration of between one and five years.

One of the patients was currently taking efavirenz (Sustiva), which has been associated with depression and other mood disturbances, but with no reported mental health problems. A second patient, however, had previously discontinued therapy with this drug because it made his depressive symptoms worse.

There were two reasons why the patients started treatment with raltegravir: switch from T-20 (enfuvirtide, Fuzeon) or gastrointestinal problems caused by a protease inhibitor.

Within a month of starting treatment with raltegravir, all four patients developed depressive symptoms. In one of the patients the symptoms were so severe that he required hospitalisation. The type or dose of psychotropic drug was changed for all four patients, and all experienced an improvement in their mental health within three months of the onset of their depression. None of the patients stopped treatment with raltegravir.

Depression was not a reported side-effect of raltegravir in the clinical trials that were conducted during the drug’s development. But the investigators note that patients with pre-existing depression were excluded from these studies. They therefore write: “To our knowledge, these are the first cases to describe an association between starting raltegravir and exacerbation of depression.”

The investigators are in no doubt that raltegravir was the most probable cause of the worsening of these patients’ depression, noting: “The association is compelling in terms of the temporal association and the fact that the patients started no new drugs other than raltegravir, except one who concomitantly started darunavir (which is not known to be associated with depression).”

An interaction between raltegravir and psychotropic medicines which is not yet understood is thought by the investigators to be the most likely cause of the symptoms their patients experienced. Two of the patients were taking citalopram and three were taking bupoprion; apart from these overlapping drugs the four patients were taking a wide variety of other anti-depressant and anti-psychotic medications.

The investigators conclude: “Pending further study, caution and close monitoring is advised when starting raltegravir in patients with a history of depression who are currently under treatment with antidepressants and other psychotropic medications.”

Reference

Harris M et al. Exacerbation of depression associated with starting raltegravir: a report of four cases. AIDS 22: 1890 – 1892, 2008.

Related news selected from other sources

More editors' picks on mental and emotional health >